eISSN : 1309-6621
Creative Commons Lisansı
Journal of Clinical and Experimental Investigations is licenced under the terms of Creative Commons Attribution-Non Commercial4.0 International (CC BY-NC 4.0) License.
Abstract - Use of Heparin and The Related Incidence of Heparin Induced Thrombocytopenia in an Education and Research Hospital in Turkey
Nibal Abunahlah, Aisha Abimbola, Yildiz Okuturlar, Meltem Breen, Hakan Kocoglu

Objective: We analyzed the incidence of heparin-induced thrombocytopenia in a group of

patients who received heparin (LMWH, UFH) in an education and research hospital using the 4T

test score as a diagnostic tool.

Patients and Methods: A retrospective descriptive study analyzing patients using heparin

preparations within the years 2015 and 2016. The risk for heparin-induced thrombocytopenia

was calculated using the 4T test score system and also the monitoring of platelet counts of each

patient.

Results: Of 19.257 patients who used either UFH or LMWH and were admitted to the hospital

within 2015 and 2016, 308 patients were suspected to have thrombocytopenia based on their

individual platelet counts by excluding only patients with thrombocytopenia. 100 patients were

determined to probably have heparin-induced thrombocytopenia and were further evaluated

using the 4t test score. Overall risk was calculated to be 0.5%. Incidence was calculated to be

0.15% (29 out of 19257). For patients with high-risk scores, the incidence was 0.01% (2 out of

19257). Patients who had a high 4T test score were using ranitidine. In 29 patients who had

intermediate and high-risk probability for HIT, mean starting day of HIT was 6.24±3.68 days;

mean withdrawal day of heparin was 9,55±5,86 days and mean delay of heparin withdrawal was

3.31±3.39 days.

Conclusion: Although the use of LMWH is being favored in the hospital when compared to

UFH, health care practitioners should still remain vigilant about the occurrence of HIT as a

complication of heparin therapy in hospitalized patients most especially within the first few

weeks following heparin administration.

Key words: Heparin, thrombocytopenia, hospital setting, incidence

 

Volume 8, Number 3 (September 2017)